Over the last several decades the public perception of cannabinoids and marijuana has changed significantly. Many states have legalized the use of marijuana, THC, or cannabinoid products for medicinal reasons. Far fewer states have legalized pot for recreational purposes, but even that would have been unthinkable even just ten or fifteen years ago.
Any substances derived from the cannabis plant (the marijuana plant, essentially) are known as cannabinoids. Despite their recent legalization (in some states), we’re still learning new things about cannabinoids. We frequently think of these specific compounds as having universal healing properties. There have been contradictory studies about cannabinoids and tinnitus but research suggests there might also be negative effects like a strong link between the use of cannabinoids and the development of tinnitus symptoms.
Cannabinoids come in many forms
There are many forms of cannabinoids that can be utilized today. Whatever name you want to give it, pot or weed is not the only form. Other forms can include topical spreads, edibles, pills, inhalable vapors, and more.
The forms of cannabinoids available will differ state by state, and many of those forms are still technically federally illegal if the THC content is above 0.3%. So it’s essential to be cautious when using cannabinoids.
The long-term complications and side effects of cannabinoid use are not well understood and that’s the issue. A good example is some new research into how your hearing is affected by cannabinoid use.
Studies linking hearing to cannabinoids
Whatever you want to call it, cannabinoids have long been associated with improving a wide variety of medical disorders. According to anecdotal evidence vertigo, nausea, and seizures are just a few of the conditions that cannabinoids can benefit. So researchers decided to find out if cannabinoids could treat tinnitus, too.
Turns out, cannabinoids may actually cause tinnitus. According to the research, over 20% of study participants who used cannabinoid products documented hearing a ringing in their ears. And tinnitus was never previously experienced by those participants. And tinnitus symptoms within 24 hours of consumption were 20-times higher with people who use marijuana.
Further studies suggested that marijuana use could worsen ear-ringing symptoms in people who already have tinnitus. So, it would appear, from this compelling evidence, that the relationship between tinnitus and cannabinoids is not a beneficial one.
It should be noted that smoking has also been associated with tinnitus and the research wasn’t clear on how participants were consuming cannabinoids.
Causes of tinnitus are not clear
Just because this connection has been uncovered doesn’t automatically mean the underlying causes are all that well comprehended. That cannabinoids can have an influence on the middle ear and on tinnitus is pretty clear. But it’s a lot less clear what’s causing that impact.
There’s bound to be further research. Cannabinoids today come in so many varieties and types that comprehending the underlying connection between these substances and tinnitus might help people make wiser choices.
Beware the miracle cure
Recently, there has been plenty of marketing hype surrounding cannabinoids. That’s partly because perceptions associated with cannabinoids are rapidly changing (and, to some extent, is also a reflection of a desire to move away from opioids). But this new research makes clear that cannabinoids can and do produce some negative effects, especially if you’re uneasy about your hearing.
Lately, there’s been aggressive marketing about cannabinoids and you’ll never avoid all of the cannabinoid devotees.
But a strong connection between cannabinoids and tinnitus is certainly indicated by this research. So if you have tinnitus–or if you’re worried about tinnitus–it may be worth steering clear of cannabinoids if you can, no matter how many advertisements for CBD oil you may come across. The link between cannabinoids and tinnitus symptoms is unclear at best, so it’s worth using some caution.